Ann Saudi Med 2015 Jan-Feb;35(1):51-7
Murali Munisamy, Asst. Professor, Faculty of Pharmacy,, King Khalid University,, PO Box 1882, Abha 61441,, Saudi Arabia, T: +966551656946,
Background And Objectives: Antiepileptic drugs (AEDs) are known to interfere with homocysteine metabolism. Hyperhomocysteinemia may be a risk factor associated in the long-term treatment with AEDs. Both genetic and non-genetic factors are responsible for hyperhomocysteinemia. MTHFR C677T polymorphism leads to the reduction in enzyme activity and subsequent elevation of plasma homocysteine. This study aimed to investigate the role of MTHFR C677T polymorphism in epileptic patients receiving AEDs as monotherapy (phenytoin, carbamazepine, and sodium valproate) and showing toxicity and non-toxicity, and the impact of AEDs on hyperhomocysteinemia in North Indian population.
Design And Settings: Blood samples for this case-control study were collected from the outpatient department and wards of the Department of Neurosciences at the All India Institute of Medical Sciences, New Delhi, India, between July 2008 and May 2010.
Patients And Methods: In this study, 200 epileptic patients and 100 normal controls were assessed for total homocysteine (tHcy), vitamin B12, and folate levels using enhanced chemiluminescence enzyme immunoassay method (ImmuliteR, 1000 systems, DPC, United States); genotyping of MTHFR C677T was done using polymerase chain reaction-restriction fragment length polymorphism method.
Results: The results showed a significant increase in tHcy levels in epileptic patients with toxicity and non-toxicity than in normal controls (P < .005). The allelic and genotypic distributions were found to be statistically significant in toxicity and non-toxicity groups (P < .05).
Conclusion: The result confirmed that hyperhomocysteinemia is common in adults receiving AED treatment for epilepsy with toxicity and non-toxicity groups. This increase in tHcy is mainly related to low folate and vita.min B12 levels, which are the main determinants for tHcy.